Thunderstorm Wind, Gogebic
- When
- July 20, 4:40 PM CST
- Where
- Gogebic County, (Iwd)ironwood Arpt
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 46.533, -90.133
The IronWood Airport (IWD) reported a 75 mph wind gust.
A weak short-wave moving across Michigan's Upper Peninsula triggered evening thunderstorms that produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MQT wrote it up.
A weak short-wave moving across Michigan's Upper Peninsula triggered evening thunderstorms that produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 20, 2:15 PM CST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EDT SUN JUL 20 2003
UPPER AIR PATTERN CONSISTS OF A 500 MB RIDGE ACROSS THE WESTERN U.S.
AND A 500 MB TROUGH ACROSS THE EASTERN U.S. THERE IS A SHORTWAVE
OVER EASTERN LAKE SUPERIOR THAT SHOWS UP AS A CYCLONIC SPIN ON WATER
VAPOR AND THIS HAS KICKED OFF SOME THUNDERSTORMS THIS MORNING OVER
THE EASTERN CWA. A STRONGER SHORTWAVE IS EAST OF LAKE WINNIPEG WITH
STRONG CYCLONIC SPIN NOTED ON WATER VAPOR AND THIS IS HEADED SE AND
HAS CONVECTION WITH IT WITH SOME LIGHTNING STRIKES EAST OF LAKE
WINNIPEG THIS AFTERNOON. THIS WILL BE THE NEXT WEATHER MAKER FOR CWA
TONIGHT.
ETA SHOWING THIS DIGGING SOUTHEAST TONIGHT AND BRINGS THE 500 MB
TROUGH AXIS THROUGH CWA. DYNAMICS DO NOT LOOK AS IMPRESSIVE TONIGHT
AS ETA SHOWING WEAK 850-500 MB Q-VECTOR CONVERGENCE MOVING THROUGH
TONIGHT AND REPLACED BY Q-VECTOR DIVERGENCE BY 12Z MON. AVN STILL
SHOWING BULK OF PCPN GOING SOUTH OF CWA AND IS SLIGHTLY STRONGER
THAN ETA WITH 850-500 MB Q-VECTOR CONVERGENCE...BUT MOVES
CONVERGENCE OUT BY 12Z AS ETA DOES AND REPLACES IT WITH Q-VECTOR
DIVERGENCE. WITH THIS IN MIND...WILL CUT BACK POPS BACK TO CHANCE
CATEGORY. AGREE WITH SPC OUTLOOK OF SLIGHT RISK AS FREEZING LEVEL IS
LOW AND COULD GET SOME LARGE HAIL AND DAMAGING WIND WITH SOME OF
THESE STORMS AS SHORTWAVE COMES DOWN TONIGHT.
FOR MONDAY...DID NOT MAKE ANY CHANGES AS SHORTWAVE MOVES AWAY.
IN THE EXTENDED...ECMWF/UKMET/MRF/AVN ALL SHOW UPPER PATTERN ON THU
CONSISTING OF A 500 MB TROUGH OVER THE EASTERN HALF OF U.S. AND A
500 MB RIDGE ACROSS THE SOUTHERN ROCKIES AND DESERT SW WITH A 500 MB
TROUGH ACROSS SW CANADA AND A TROUGH ACROSS CENTRAL CANADA. THIS
TROUGH IN CENTRAL CANADA PASSES BY TO THE NORTH...BUT THERE IS A
HINT OF A WEAK SHORTWAVE PASSING THROUGH CWA THU. ECMWF SHOWS UPPER
LEVEL RIDGING IN CONTROL OF WEATHER FOR THU WHICH IS WHAT ALL THE
MODELS WERE SHOWING YESTERDAY WHILE UKMET AND MRF HINT AT SHORTWAVE
TROUGHING PASSING THROUGH AREA. AVN IS LEANING MORE TOWARD ECMWF
WITH WEAKER UPPER LEVEL RIDGING. UKMET/MRF CAMP CONTINUE WITH
TROUGHING FOR FRI WITH ECMWF STILL MAINTAINING RIDGING AND AVN HAS
ZONAL FLOW ACROSS AREA. MRF AND UKMET BRING SOME MORE TROUGHING INTO
UPPER GREAT LAKES FOR SAT AND UKMET ALSO DOES THIS THEN. CANADIAN
ENSEMBLES SUPPORT BOTH SCENARIOS FOR THU WITH HALF GOING ONE WAY AND
HALF THE OTHER. MRF/AVN ENSEMBLES NOT IN AT THIS POINT. BASED ON
MODEL CONTINUITY FROM YESTERDAY...DO NOT BUY INTO MRF SOLUTION OF
HAVING POPS IN FOR THU AND HAVING FRI BE DRY FOR CWA. FEEL THAT 06Z
AVN RUN STILL WANTS UPPER LEVEL RIDGING IN FOR THU...SO WILL
CONTINUE DRY ON THU AND KEEP PCPN IN FRI AND SAT SO AS TO NOT WAFFLE
BACK AND FORTH AND TO KEEP THE EXTENDED FORECAST CONSISTENT. NEED TO
SEE ANOTHER MODEL RUN TO ESTABLISH A TREND FIRST BEFORE PUTTING IN
PCPN FOR THU. WILL HAVE FRI...SAT AND SUN WET FOR NOW. WILL CONTINUE
WITH TEMPERATURES NEAR NORMAL.
.MQT...SEVERE THUNDERSTORM WATCH THROUGH 10 PM EDT
MIZ002-004>007-009>014-084-085.
MICHELSMIZ001>007-009>014-084-085-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MARQUETTE MI 503 PM EDT SUN JUL 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER MICHIGAN. .DAY ONE...TONIGHT AND MONDAY SCATTERED THUNDERSTORMS WILL CONTINUE TONIGHT ACROSS WESTERN AND CENTRAL UPPER MICHIGAN. THERE IS A SLIGHT RISK THAT SOME OF THE STORMS WILL BE SEVERE. LARGE HAIL TO 1 INCH IN DIAMETER AND WIND GUSTS TO 60 MPH ARE POSSIBLE WITH ANY SEVERE THUNDERSTORM THAT DEVELOPS TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY...SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE) MICHELS
MIZ004>006-010>014-085-210200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MARQUETTE MI 305 PM EDT SUN JUL 20 2003 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 10 PM EDT OR 9 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... GOGEBIC...ONTONAGON...HOUGHTON...BARAGA...IRON...DICKINSON... MARQUETTE...MENOMINEE...ALGER...DELTA...LUCE AND SCHOOLCRAFT. THIS INCLUDES THE FOLLOWING LOCATIONS... IRONWOOD...ONTONAGON...SIDNAW...LANSE...CRYSTAL FALLS...IRON MOUNTAIN...MARQUETTE...MENOMINEE...MUNISING...SENEY...NEWBERRY AND MANISTIQUE. THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES AND THE OPEN WATERS OF WESTERN LAKE SUPERIOR. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND OR HAIL OF THREE-QUARTERS OF AN INCH OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. AJ WWW.CRH.NOAA.GOV/MQT/
MIZ002-004>007-009>014-084-085-210200- SPECIAL WEATHER STATEMENT...CORRECTED FOR ZONE CODES NATIONAL WEATHER SERVICE MARQUETTE MI 408 PM EDT SUN JUL 20 2003 THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR PORTIONS OF UPPER MICHIGAN EFFECTIVE UNTIL 10 PM EDT OR 9 PM CDT. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... GOGEBIC...ONTONAGON...SOUTHERN HOUGHTON...BARAGA...IRON... DICKINSON...MARQUETTE...MENOMINEE...ALGER. ..DELTA...LUCE AND SCHOOLCRAFT. THIS INCLUDES THE FOLLOWING LOCATIONS... IRONWOOD...ONTONAGON...SIDNAW...LANSE...CRYSTAL FALLS...IRON MOUNTAIN...MARQUETTE...MENOMINEE...MUNISING...SENEY...NEWBERRY AND MANISTIQUE. THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED LAKESHORE COUNTIES AND THE OPEN WATERS OF WESTERN LAKE SUPERIOR. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST 60 MPH AND OR HAIL OF THREE-QUARTERS OF AN INCH OR GREATER. IF YOU LIVE IN OR NEAR THE WATCH AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. AJ WWW.CRH.NOAA.GOV/MQT/
The national radar mosaic for the moment the first event began.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
The IronWood Airport (IWD) reported a 75 mph wind gust.
Three-quarter inch hail was reported.
Three-quarter inch hail was reported.
Nickel sized hail was reported.
Several 2 to 3 inch diameter trees were uprooted.
Golf ball sized hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330132, 5330134, 5330135, 5330133, 5330136, 5330137.